Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Feb 14, 2023, 2:43 AM CST for 9 counties in North Dakota; Kittson County, Minnesota. It took effect at Feb 14, 2023, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 2:43 AM CST (08:43 UTC)
- In effect from
- Feb 14, 2023, 6:00 PM CST
- Expired
- Feb 14, 2023, 5:16 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS73 KFGF 140843 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 243 AM CST Tue Feb 14 2023 MNZ004-NDZ006>008-014>016-024-026-028-054-151800- /O.NEW.KFGF.WI.Y.0001.230215T0000Z-230215T1800Z/ Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Edinburg, Adams, and Lankin 243 AM CST Tue Feb 14 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 6 PM this evening to noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Patchy blowing snow is possible in some locations. Occasional visibility reductions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
327 WWUS73 KFGF 142050 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 250 PM CST Tue Feb 14 2023 MNZ004-NDZ006>008-014>016-024-026-028-054-151800- /O.CON.KFGF.WI.Y.0001.230215T0000Z-230215T1800Z/ Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Edinburg, Adams, and Lankin 250 PM CST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 6 PM this evening to noon CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
767 WWUS73 KFGF 142316 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 516 PM CST Tue Feb 14 2023 MNZ004-NDZ006>008-014>016-024-026-028-054-150030- /O.CAN.KFGF.WI.Y.0001.230215T0000Z-230215T1800Z/ Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Edinburg, Adams, and Lankin 516 PM CST Tue Feb 14 2023 ...WIND ADVISORY IS CANCELLED... It has been replaced with a Winter Weather Advisory to account for winter impacts. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 14, 12:23 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 14, 12:23 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1223 AM CST Tue Feb 14 2023
.UPDATE...
Issued at 1222 AM CST Tue Feb 14 2023
Higher clouds continue to filter in from the west. Impacts remain
rather low across the area with no major changes to this forecast.
UPDATE Issued at 945 PM CST Mon Feb 13 2023
Higher clouds are now over top of the majority of the Red River
Valley, slowly spreading eastward into Minnesota. Tonight could be
a bit warmer in some spots due to cloud cover. Otherwise, forecast
remains on track.
UPDATE Issued at 640 PM CST Mon Feb 13 2023
Some lower clouds in the northern RRV this evening, with cirrus
filtering into the Devils Lake Basin here pretty soon. Quiet night
before the storm tomorrow. Forecast remains on track.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CST Mon Feb 13 2023
Winter impacts and their placement and timing will be the main
headaches for the period.
The immediate short term conditions will be pretty quiet, with
split flow aloft and the southern branch well to our south and the
northern branch over the Rockies. Increasing clouds overnight and
south to southwesterly surface winds should help bring warmer
air. Temperatures overnight should stay mainly in the teens to
20s, although there will be some portions of the Devils Lake Basin
that will see winds shifting to the north towards morning. Cold
air advection is pretty weak with this initial trough axis, so
think impacts will be pretty minimal.
Tuesday, the southern branch upper low lifts into eastern
Nebraska, with the surface reflection deepening over Iowa. Several
model runs had precip starting fairly early as the surface
inverted trough begins to extend into our far southern and eastern
counties. Latest CAM runs have backed off on this a bit, but still
can't rule out some rain/drizzle, or perhaps freezing rain at
times as the HREF has some signal for FZRA Tuesday morning.
However, many model soundings are fairly dry in the warm layer
aloft, and the set up is not great for freezing precipitation. NBM
probabilities of any icing of 0.01 or more are pretty low in our
area, so not overly confident in FZRA impacts. Can't completely
rule it out, but probably some potential flash freezing from
rain/melting snow as temperatures drop later on will be the main
problem.
Tuesday night into Wednesday, the low lifts off into the Great
Lakes and starts to phase with the northern stream. There will be
a strong push of cold air late Tuesday night, with over 40 C/km
cold air advection at 925mb for a short time. The cold front will
be coming through late in the night, and all the momentum may not
be realized, but think there will be at least some sustained winds
in the 30 to 40 mph range with gusts up to 60 mph possible.
Current snow pack is well iced over across our CWA as well as into
Canada. Blowing snow impacts will have to come from falling snow,
with locations getting over 2 inches having the best chances for
sustained low visibility. While the sheltered areas in
northwestern MN may not see as high of winds, they have higher QPF
values and there should be a good combination of falling and
blowing snow that will also bring visibility impacts. Blowing snow
probabilities get up above 70 percent well into the the Thief
River Falls area, with 40 to 70 percent well into the Baudette and
Bemidji areas. Thus, expanded the winter storm watch further north
and east.
By Wednesday, a northern branch trough digging down into the
Dakotas will help keep cold air coming down, although the pressure
gradient should be relaxing as the main system pulls east. Could
still see some blowing snow impacts into Wednesday morning, but
should be improvement into the afternoon hours.
.LONG TERM...(Wednesday night through Monday)
Issued at 311 PM CST Mon Feb 13 2023
Overview:
Brief cooler temperatures are expected on Thursday, with a warm up
end of the week and into the weekend. Flow aloft gradually changes
from NW flow to more zonal through the long term. Little to no
impacts are expected during the long term.
Thursday and onward...
Some lingering windy conditions are possible early Thursday, but
majority of the area should see light winds. As the cold air
advection shifts through the area skies turn partly cloudy and
temperatures drop to the negative teens Thursday morning. Highs only
reach into the single digits. As winds remain light across the
region, wind chills should remain below advisory criteria throughout
Thursday. However there is a chances some patchy areas could get
down to near advisory limits for a brief couple of hours. Expect
another cool morning on Friday, before temperatures return to above
normal as highs reach the mid 20s to lower 30s for the end of the
week and into the weekend.
Cluster analysis continues to show a 500mb ridge situated over the
plains through the weekend, but a general flattening of the ridge
early next week. As the ridge flattens, flow turns more zonal for
the northern plains increasing the chances for shortwaves to
translate across the region. Otherwise, looks like quiet conditions
are expected throughout the long term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1008 PM CST Mon Feb 13 2023
VFR conditions will deteriorate to IFR conditions into Tuesday
afternoon and evening. Winds will shift to the north into Tuesday
morning, and from there will pick up to be 15 - 25kts sustained
with gusts in excess of 35 kts. Ceilings will drop drastically
into the afternoon, dropping from 15000 to less than 1000 in a few
hours. -RASN, RA, and SN are all possible Tuesday afternoon as
well.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from this evening through Wednesday morning
for NDZ027-029-030-038-039-049-052-053.
MN...Winter Storm Watch from this evening through Wednesday morning
for MNZ001>003-005>009-013>017-022>024-027>032-040.
&&
UPDATE...Perroux
SHORT TERM...JR
LONG TERM...Spender
AVIATION...AKHazardous weather outlook, Feb 13, 3:50 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 350 PM CST Mon Feb 13 2023 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038- 039-049-052-053-142200- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 350 PM CST Mon Feb 13 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Travel impacts from snow and blowing snow are possible from Tuesday afternoon through Wednesday. The best chances for winter travel impacts are from southeast ND into northwest MN, where there is a 60 to 80 percent chance for 1 to 4 inches of snowfall. Winds will be another concern as they increase especially behind a cold front early Wednesday morning. There is a 40 to 70 percent chance for near blizzard or blizzard conditions in the central and southern Red River Valley into portions of western Minnesota. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated. MNZ004-NDZ006>008-014>016-024-026-028-054-142200- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- 350 PM CST Mon Feb 13 2023 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow Tuesday night is expected to remain below 2 inches of new accumulation. However, there will be increasing northerly winds and a combination of blowing and falling snow could bring some winter impacts with reduced visibility at times Tuesday evening. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:39 AM CST | Blizzard Warning | FGF | Cass, Ransom, Richland, Sargent, Traill | 32 hr |
| Feb 14, 2:39 AM CST | Winter Weather Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 7 more | 33 hr |
Nearby
Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.